Hypertensive encephalopathy: recognition and management

Hypertensive encephalopathy: recognition and management

ABSTRACTS Peter R o s e n , M D -- editor Director of the Division of Emergency Medicine, Denver General Hospital Frank J. Baker, II, MD - - assis...

125KB Sizes 0 Downloads 24 Views

ABSTRACTS Peter R o s e n , M D

--

editor

Director of the Division of Emergency Medicine, Denver General Hospital

Frank J. Baker, II, MD - - assistant editor Associate Professor and Director, Department of Emergency Medicine, University of Chicago Hospitals and Clinics

Ocular injuries from exploding beverage bottles. Mondino BJ, Brown SI, Grand MG, Arch Ophtha/mo/ 96:2040-2041, (Nov) 1978.

Fatal overtreatment of accidental childhood intoxication. Mu~nlendahl KE, Krienke EG, Bunjes R, J Pediatr 93:1003-1004, (Dec) 1978.

Three cases of ocular injury as a result of beverage bottle explosion are reported. Two patients were injured as a result 0ffragmented glass; one patient was struck by the flying cap. All three patients sustained corneal laceration, and all subsequently developed cataracts which were surgically removed. One patient also had a retinal detachment and the final visual result is hand motion only. The US Consumer Product Safety Commission estimates t h a t 32,000 patients are seen annually in emergency departments as a result of beverage bottle injury. Recently standards for quality and strength have been instituted and it is hoped that injuries due to exploding bottles will decrease. Although the actual incidence of beverage bottle injury is not known, this type of injury has received little attention in the literature. (Editor's note: Since the long-term outcome of these injuries may be poor, the need for presenting visual acuity determinations in the emergency department is stressed. One also wonders how the US Consumer Product Safety Commission determined its

To examine the occurrence of fatal overtreatment of pediatric ingestions a retrospective study was conducted by the Berlin Poison Control Center. In 21~ years, 30,000 cases were handled, with 36 fatalities, of which 5 were due to adverse treatment. Forced diuresis without proper monitoring of fluid and electrolyte balance accounted for four deaths. One death w a s due to the use of a 40% glucose intravenous infusion. Four of the five children had suffered only minor ingestions. The authors also report seven cases of significant morbidity and fatalities probably caused by inappropriate overtreatment. They suggest that the actual incidence of fatalities is probably higher than 5 out of 36 but were not known because of lack of consultation with the Poison Control Center and cover-ups in reporting. They emphasize the need to carefully w e i g h t r e a t m e n t modalities w i t h clinical indications in pediatric ingestions. (Editor's note: While physicians may have been overaggressive in four of the five cases, mortality apparently was due to physician negligence. Preventable iatrogenic negligence cannot be used as a reason for withholding indicated therapy. This study emphasizes the need for meticulous attention to detail when treating pediatric poisoning.)

statistics.)

Peter Pons, MD

injury, ocular

David Aronow, MD Hypertensive encephalopathy: recognition and management. Ram CVS, Arch Intern Med 138:1851-1853, (Dec) 1978. Hypertensive encephalopathy is a syndrome characterized by a wide range of clinical symptoms and signs. It responds to reduction of blood pressure. Cerebral blood flow remains relatively constant over a wide range of blood pressure changes. During hypertensive crisis the autoregulatory mechanisms become deranged. The exact reason for this loss of autoregulation is not clear. Autoregulation malfunction may present with headache, visual disturbances, nausea, vomiting, focal or generalized convulsions, focal cerebrovascular deficits, alteration in mental status, elevated blood pressure, neurological deficits and fundi with arteriolar spasm and exudates and hemorrhages. This syndrome must be differentiated from cerebral infarct, hemorrhage, uremic encephalopathy, intracranial mass lesions, seizure disorder, and meningitis. The management involves lowering blood pressure. The drug of choice is nitroprusside administered by intravenous (IV) drip. The advantage of this drug is rapid onset and offset of action and relative safety. Careful monitoring will prevent serious hypotension. Diazoxide is given by IV bolus but can cause reflex c a r d i a c s t i m u l a t i o n a n d a n g i n a and m a y c a u s e hypotension. Trimethaphan is a ganglionic blocker but onset and offset are slower. This drug can have a profound orthostatic effect and may cause paralytic ileus, bladder atony, and mydriasis. O t h e r drugs, such as h y d r a l a z i n e , clonidine, methyldopa, and reserpine have been supplanted because of delayed onset and possible central nervous system effects.

Peter Pons, MD encephalopathy, hypertensive 9:1 (January) 1980

poisoning, pediatric Cardiac damage produced by direct current countershock applied to the heart. Doherty PW, McLaughlin PR, Billingham M, et al, Am J Cardio/43:225-232, (Feb) 1979. This study was designed to quantitate the extent of myocardial damage encountered with low energy open chest countershock applied to the hearts of dogs. Using various paddle sizes, c o u n t e r s h o c k levels, and t i m e i n t e r v a l s b e t w e e n shocks, myocardial damage was assessed using technetium99m pyrophosphate and thallium-201 with creatine kinase depletion and histopathologic sections. Eight mongrel dogs had an open chest single countershock of from 10 to 90 watt seconds (70% delivered and increments of 10 watt seconds). An exponential increase in technetium uptake was noted as increasing levels of countershock were used. Below levels of 50 watt seconds the majority of uptake was epicardial; however, at levels greater than 50 watt seconds, epicardial and endocardial damage was encountered. Cytoplasmic granulations, nuclear pyknosis and myocyte contraction bands were observed on histologic sections. Larger paddle size (3 dogs using 2-, 6-, and 7.5-cm diameter) resulted in more extensive but more superficial myocardial damage when compared to smaller paddles. A comparison of single shocks of 30, 60, and 90 watt seconds to three successive shocks of 10, 20, and 30 watt seconds (5-minute intervals) was evaluated in three dogs. Technetium uptake was less (55.6 to 98.5 times normal) in those areas given a single shock when compared to areas given a series of shocks (92.7 to 157.3 times normal). With a

Ann Emerg Med

51/'17